Winter Weather, Athens
- When
- March 2, 4:00 AM EST to 3:00 PM EST
- Where
- Athens forecast zone
- Reported by
- Public
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
Mixed precipitation briefly swept through southeast Ohio on March 2nd in the midst of a passing disturbance. These showers arrived into the area just before dawn when temperatures were still below freezing, keeping hydrometeors as wintry precipitation before fully transitioning over to rain in the afternoon.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Mixed precipitation briefly swept through southeast Ohio on March 2nd in the midst of a passing disturbance. These showers arrived into the area just before dawn when temperatures were still below freezing, keeping hydrometeors as wintry precipitation before fully transitioning over to rain in the afternoon. Local members of the public noted freezing rain during the morning, causing a glaze of ice to form along cars. Additionally, a cooperative observer in Perry County measured an inch of snow during this brief stint of winter weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 2, 2:51 AM EST, 1 hour 9 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Charleston WV
251 AM EST Mon Mar 2 2026
.WHAT HAS CHANGED...
Updates to the wintry mess that is expected to cause impacts
today and Tuesday.
Expanded the Winter Weather Advisory across portions of the
lowlands and foothills of WV and OH. Upgraded the higher
elevations of Randolph and Pocahontas counties to a Winter Storm
Warning as confidence on snow and ice amounts has increased.
&&
.KEY MESSAGES...
- 1) Winter weather headlines in effect across most of the area
today into Tuesday with wintry mix expected to bring ice and
snow accumulations leading to potential travel impacts today
and Tuesday.
- 2) Remaining unsettled and wet, with a warming trend behind
this system for the remainder of the week. Hydro issues may
crop up later this week due to rounds of rainfall across the
area and snow melt in the mountains.
&&
.DISCUSSION...
KEY MESSAGE 1...
Still competing with divergence amongst the models which still
cannot agree on a solution with this wintry mess that will move
across the area today. GFS still remains stuck to an earlier
onset time and higher amounts for snowfall across the area.
Other models are more conservative on snowfall amounts and side
with a later onset. This in part due to marginally freezing
temperatures across portions of the lowlands as this event gets
going.
Snow or rain/snow mix is projected to arrive from west to east
this morning between 4am and 7am. Temperatures across the
central lowlands, Tri-State Area, southern mountains and
coalfields of WV and southwest VA will be hovering around
freezing or above. These areas will likely see very minimal
snow amounts(less than an inch) due to warm ground and these
marginal temperatures. There may be a glaze to a couple
hundredths of an inch of ice accumulations, mostly on elevated
surfaces, before it all changes over to cold rain. There will
likely be some slick roads in spots this morning and areas with
higher confidence for this have been added into an advisory.
Much of OH, the northern lowlands, and a bulk of the mountains
will be below freezing. These areas could see 1 to 2 inches of
snowfall with up to a tenth of an inch of ice accumulations
before any change over to rain occurs this afternoon. Where
these amounts end up though is where confidence lacks. The GFS
shows the higher stripe of snow and ice across our northern tier
counties and north of the area, while the other models show it
occurring across the US-50 corridor from Ohio/Parkersburg to
Clarksburg with a shift slightly south of this area being
possible amongst other models too. This band of snow, ice, and
even some sleet will occur somewhere in this area though. An
advisory is in effect for these areas as there is high
confidence for snow and ice impacts this morning during the
commute hours.
The northeastern mountains are of higher confidence as to what
will happen. Snow is expected to start this morning and through
the afternoon across the higher elevations. A bulk of the
snowfall will fall late this morning and afternoon with between
2 and 4 inches of snow expected for elevations above 3,500 feet.
Locally higher amounts are possible. Freezing rain will begin
to mix in during the afternoon and this mix will continue
through the afternoon and evening. Models show a change over to
mostly all freezing between 6pm and 8pm with a stout warm nose
aloft. It is possible it may start earlier according to NAM
soundings.
The heaviest ice accumulations for these areas will be late
tonight into Tuesday morning. Up to three or four tenths of an
inch of ice accretions are expected across the higher ridges of
Pocahontas and Randolph counties, as well as down into portions
of the Greenbrier Valley. Travel will be difficult to near
impossible across these areas tonight and Tuesday morning if
these amounts materialize. Of course downed trees and power
outages are expected with that much ice. Due to these impacts,
the SE Randolph and NW Pocahontas higher elevation zones have
been upgraded to a winter storm warning.
One aspect the models are in agreement with is a substantial ice
event taking place across the higher elevations and Greenbrier
Valley late today into Tuesday; the GFS even paints some
locations with up to half an inch of ice or more. There will be
a stout warm nose aloft and cold-air damming will remain in
place to keep temperatures at or below freezing. Not keen on
giving completely into the worst case scenario that is the GFS
with the given timing. It is possible that the rest of
Pocahontas and maybe eastern Webster could added to the winter
storm warning in the future if this trend holds.
All that said, there is high confidence for ice related impacts
and travel difficulties for the northeastern mountains and
Greenbrier River Valley during the stated time frame. There is
even a chance that this event may overperform and ice
accumulations could be more than advertised, but not giving into
that solution at this time.
KEY MESSAGE 2...
Chances for daily rainfall in store starting Tuesday behind this
system with rounds of disturbances taking aim at the region.
Highest likelihood for concentrated rainfall and showers will be
Tuesday afternoon into Wednesday. A cold front looks to cross
Thursday and there are some chances for thunderstorms along it
Thursday afternoon. This pattern looks to hold through the week
into the weekend. Very warm temperatures are anticipated with a
warming trend Tuesday into the weekend with a stout dome of
high pressure to our southeast. Thursday through Saturday looks
to be the warmest with the lowlands forecasted to reach well
into the 70s each afternoon. 80 degrees may even be possible for
some Friday and Saturday.
With this warm and wet pattern comes the risk for flooding. Not
anticipating anything alarming or substantial, but localized
issues may crop up later this week with daily chances for rain
and snow melting across the mountains with these warmer
temperatures. Current QPF guidance shows that between 1 and 2
inches of water will fall across much of the area from today
through Thursday. The higher end of this range will be across
the northern lowlands and our OH counties. There are no
excessive rainfall risks across our area for the next five day,
but this could change.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
VFR will stay in place until at least ~10-12z. A mix of RA,
SN, and FZRA will arrive from the west and overspread the area
by that time. MVFR and IFR restrictions will also accompany.
FZRA and a RA/SN will mostly occur at CRW and HTS, until they
switch to mostly all RA by mid-morning. BKW will be very
similar, but will likely hold onto the FZRA until the
afternoon. SN will be the primary P-type at CKB, EKN, and PKB.
VIS with SN and RA will likely be IFR or LIFR this morning and
afternoon for many sites. Some improvement to CIGs and VIS will
occur later, but MVFR and IFR will still be primary category,
even with precipitation starting to taper off from west to east
this evening.
Winds will be light from the N'rly or NE'rly this morning,
becoming NE to E'rly later today. BKW and the other ridgetop
sites will be outliers holding a more E'rly to SE'rly direction
and may be gusty at times today, but no more than 15 to 20 kts.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...
FORECAST CONFIDENCE: HIGH
ALTERNATE SCENARIOS: Timing and impacts from SN, FZRA, and RA
may vary from the forecast. Sites will likely fluctuate between
MVFR and IFR conditions today.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE MON 03/02/26
UTC 1HRLY 05 06 07 08 09 10 11 12 13 14 15 16
EST 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
CRW CONSISTENCY H H H H H H H H M H M H
HTS CONSISTENCY H H H H H H H H L H H M
BKW CONSISTENCY H H H H H H H H H H M H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H L H M M
CKB CONSISTENCY H H H H H H H H H M H M
AFTER 06Z TUESDAY...
IFR conditions possible with FZRA in the mountains Monday night
and Tuesday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until noon EST today for WVZ006>011-
014>020-027>032-039-040-515-517-519-521-525.
Winter Weather Advisory from 7 AM this morning to 10 AM EST
Tuesday for WVZ516-518-520-522-524.
Winter Storm Warning from 7 AM this morning to 10 AM EST
Tuesday for WVZ523-526.
OH...Winter Weather Advisory until noon EST today for OHZ066-067-
075-076-083>087.
KY...Winter Weather Advisory until noon EST today for KYZ101>103.
VA...None.
&&
DISCUSSION...LTC
AVIATION...LTCSpecial Weather Statement National Weather Service Charleston WV 159 AM EST Mon Mar 2 2026 KYZ105-WVZ005-013-021600- Lawrence-Wayne-Lincoln- Including the cities of Louisa, Yatesville Lake State Park, Kenova, Ceredo, Wayne, Harts, Alum Creek, and Hamlin 159 AM EST Mon Mar 2 2026 ...........Wintry Mix Possible Through Mid-Morning........... A disturbance will bring a mixed bag of precipitation through mid-morning today. Icy spots will be possible especially on bridges and overpasses, before precipitation transitions to all rain. While surface temperatures will hover around freezing, some slick travel will be possible during the morning commute. Motorists are encouraged to slow down and allow extra time to reach their destination this morning.
The national radar mosaic for the moment the first event began.
9 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2026Every state in 2026This day in weather historyWarnings in Ohio, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1324173, 1324174, 1324175, 1324176, 1324181, 1324182, 1324183, 1324184, 1324185.